Steroids: I have been taking steroids... - British Lung Foun...

British Lung Foundation
41,691 members47,918 posts

Steroids

jean1808
jean1808
25 Replies

I have been taking steroids and when I stop taking them my copd is bad. I am great when I am on them and dread coming off them. My doc says he don't want me to be on them all the time but I have spoken to people who take them all the time and they get through everyday and night. Is it good to take them all the time and feel ok . Thx.

The ability to reply to this post has been turned off.
25 Replies
oldestnewest
MarieW-F

If you take them everyday you need to take a few other pills to counteract their dark side. Calcium for osteoporosis and alendronic acid. its a brilliant drug but long term can have some awful side effects. can you not ask for a steroid inhaler?

Lucydog

Jean 1808, Y worry? I dont know how old you are but I am nearly 60 and will be on them for the rest of my life. I live everyday as it comes. My Brother died of COPD lastyear aged 54. My epitaph will say ONE LIFE LIVE IT!!

4 likes
jean1808
jean1808
in reply to Lucydog

I am 74 I had my right lung removed in November 2014 they left part of the bottom lobe but they had to take the nerve that control my diaphragm. I had lung cancer but they took all that all a bit of a blur still. Maybe if you read my initial entry it explains all. Thx for getting in touch with me.

caz1988
caz1988
in reply to Lucydog

I have your " epitaph" as a tattoo to remind me how special life is.

Lucydog
Lucydog
in reply to caz1988

Nice one caz, MyTatoo says"Live, Love, Dance"

derrylynne

I too have the same problem. As most the problems with copd is because of inflammation not bacteria often steroids is needed to control the inflammation. Take a vitamin D supplement to help bones helps. I have to take a maintenance dose now. If I don't take them I suffer bad. I take a day at a time. Would rather take the steroids and breathe a lot better than worry about what they might do to me years down the line.

2 likes
O2Trees

For those they suit, steroids can make you feel great. But you don't say if you've ever used a steroid inhaler, or other meds like tiotropium (Spiriva). Like Marie, Im thinking to ask your GP about this.

Personally, at stage 3, i take symbicort (combination of steroid and dilator) and since a recent hospitalisation, Ive started Seebri which has improved my breathing no end.

Worth having a chat, and also Im wondering if you've been on oral steroids for some time, I assume you are tapering before you stop them.

jean1808
jean1808
in reply to O2Trees

I have had everything you can throw at me inhalers nebulisers two different puffing things that you click open n put powder in. I am on 19 tablets a day I have made a note of something that I will ask my doc about. Thx again

jean1808
jean1808
in reply to O2Trees

Yes I am coming off them slowly I am on two a day then will be on one a day over the weekend.

O2Trees
O2Trees
in reply to jean1808

Hope the tapering is going ok jean. If not please go back to your GP and discuss it more.

jean1808
jean1808
in reply to O2Trees

Not really I have been having a couple of tight chests and I have to do some breathing exercises. I have been going a little dizzy also when I have set off to walk. I do everything at snail pace. I think I will make an app tomorrow to see the copd nurse. Thx

O2Trees
O2Trees
in reply to jean1808

Good idea jean, especially if you're getting dizzy. x

memah
memah
in reply to O2Trees

I use a turbo inhaler symbicort 200/6, i had no idea it is a steroid?

O2Trees
O2Trees
in reply to memah

Symbicort has butesonide (steroid) and formoterol fume rate which is the dilator.

jackdup
jackdup
in reply to O2Trees

Hi O2

You mentioned you started Seebri, was that in place of Spiriva? How do you like it in comparison to Spiriva? I was changed over and don't find it as effective as Spiriva but realize everyone is different.

Thank you

O2Trees
O2Trees
in reply to jackdup

I used Spiriva years ago Jackdup. I stopped it as it made my mouth continually too dry to speak, and didn't notice the loss of it.

Taking the Seebri now Im finding i can walk better than for ages. You're right - everyone's different. Maybe you should discuss going back on it with your GP? Of course i don't know why you were changed over.

jackdup
jackdup
in reply to O2Trees

Thanks O2

He changed me over as he has been seeing good results with Seebri, but notice my mouth is much more dry than on Spiriva. I am also on Onbrez so don't know which might be causing issues but I definitely don't see any improvement in my breathing.

Did you see improvements quickly as he told me to stay on it for at least a month?

O2Trees
O2Trees
in reply to jackdup

Fairly quickly, but i had moved over to Seebri from nebulised ipratropium which had already made me feel much better (I'd had pneumonia).

I get dry with the Seebri but not half as much as with the Spiriva back when i was taking it.

jackdup
jackdup
in reply to O2Trees

Thanks again

aberdeenman

hi jean I was on steroids off and on for over a year then was on them constant for 6 months. I was same felt bit better when taking them, but I don't think its good idea long term. and it was my consultant who contacted my doctor saying I had to stop them as he was thinking of a long term ab for me. I haven't had any steroids since march and started long term ab (azithromycin) in april, I take one on a mon, wed, and fri. and so far so good. maybe ask ur gp about them.

tam

Arkwrightarka10

You would be better off without them, they have nasty side effects. However, no point avoiding the side effects of something that lets you breath, if you struggle without them, I agree that you should get off them as soon as you can but if you need them TAKE THEM.

jean1808

As of yet I haven't had any side effects. I have been on them 4weeks this time. I was on them foe a week the first time and then a week the second time. I was just given the emergency packs so that means take them then come off them straight away rather than wean yourself off them.

FarmerD

Hello Jean,the problem with steroids are the long term effects.Ive been on them 18 months now and my sight is badly affected but they have saved my life so it,s difficult.If you trust your GP go by they,re advice,some GP,s are all for steroids and some like mine want you off them as quick as possible.I,ve been trying to get off them since I started and every time I get down to 5mg a day I get an infection and get put back up to 30mg then start coming down slowly again,drives me mad.Take care and good luck,D. 🌺

jean1808

Thx any advice is good I am taking in everyone's comments.

jean1808

My doc has prescribed me four steroids a day for four weeks he has also given me antibiotics so fingers crossed.

The ability to reply to this post has been turned off.

You may also like...